Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 3:41 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 3:41 PM MST (22:41 UTC)
- Expired
- Aug 7, 2008, 5:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 072241
FFWTWC
AZC019-080045-
/O.NEW.KTWC.FF.W.0057.080807T2241Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...SABINO CANYON...ORO VALLEY...
MARANA...
* UNTIL 545 PM MST
* AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE SHOWERS AND
THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER RAINFALL
ESTIMATES OF UPWARDS TO 2 INCHES PER HOUR HAVE OCCURRED...
PARTICULARLY OVER THE SOUTHERN PORTION OF THE METRO AREA NEAR THE
TUCSON INTERNATIONAL AIRPORT. ALSO...RAINFALL ESTIMATES OF 2 INCHES
PER HOUR HAVE OCCURRED ACROSS THE CATALINA MOUNTAINS...AND JUST
NORTH OF MARANA AND WEST OF DOVE MOUNTAIN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
TUCSON...SAGUARO NATIONAL PARK WEST...SABINO CANYON...PICTURE
ROCKS...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...DAVIS-MONTHAN
AIR FORCE BASE...CATALINA STATE PARK...CATALINA FOOTHILLS AND
CATALINA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
3251 11149 3251 11121 3251 11102 3251 11069
3239 11063 3229 11073 3216 11081 3209 11083
3208 11095
$$4 follow-up statements
000
WGUS55 KTWC 072248 CCA
FFWTWC
AZC019-080045-
/O.COR.KTWC.FF.W.0057.080807T2241Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST THU AUG 7 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...SABINO CANYON...ORO VALLEY...
MARANA...
* UNTIL 545 PM MST
* AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE SHOWERS AND
THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER RAINFALL
ESTIMATES OF UPWARDS TO 2 INCHES PER HOUR HAVE OCCURRED...
PARTICULARLY OVER THE SOUTHERN PORTION OF THE METRO AREA NEAR THE
TUCSON INTERNATIONAL AIRPORT. ALSO...RAINFALL ESTIMATES OF 2 INCHES
PER HOUR HAVE OCCURRED ACROSS THE CATALINA MOUNTAINS...AND JUST
NORTH OF MARANA AND WEST OF DOVE MOUNTAIN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
TUCSON...SAGUARO NATIONAL PARK WEST...SABINO CANYON...PICTURE
ROCKS...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...DAVIS-MONTHAN
AIR FORCE BASE...CATALINA STATE PARK...CATALINA FOOTHILLS AND
CATALINA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
3251 11149 3251 11121 3251 11102 3251 11069
3239 11063 3229 11073 3216 11081 3209 11083
3208 11095
$$000
WGUS75 KTWC 072311
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
411 PM MST THU AUG 7 2008
AZC019-080045-
/O.CON.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
411 PM MST THU AUG 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
EASTERN PIMA COUNTY...
AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING
VERY HEAVY RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE
SHOWERS AND THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER
RADAR RAINFALL ESTIMATES WERE UP TO 3 INCHES DURING THE PAST HOUR...
IN THE VICINITY OF SOUTH TUCSON AND JUST WEST OF THE TUCSON
INTERNATIONAL AIRPORT. OTHER RADAR RAINFALL ESTIMATES OF UP TO 3
INCHES DURING THE PAST HOUR HAVE OCCURRED ON THE CATALINA
MOUNTAINS...AS WELL AS ALONG INTERSTATE 10 NORTHWEST OF MARANA.
HOWEVER...VERY LITTLE RAINFALL HAS OCCURRED ON THE EAST SIDE OF THE
TUCSON METRO AREA...PARTICULARLY FROM EAST OF KOLB ROAD TO THE
RINCON MOUNTAINS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
3251 11149 3251 11121 3251 11102 3251 11069
3239 11063 3229 11073 3216 11081 3209 11083
3208 11095
$$000
WGUS75 KTWC 080012
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST THU AUG 7 2008
AZC019-080045-
/O.CON.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
512 PM MST THU AUG 7 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
EASTERN PIMA COUNTY...
AT 504 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING
MODERATE TO HEAVY RAINFALL...CONTINUING ACROSS THE TUCSON METRO
AREA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WAS TO THE
NORTHWEST AT 5 MPH.
DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES HAVE OCCURRED
DURING THE PAST HOUR MAINLY WEST OF INTERSTATE 10. HOWEVER...VERY
LITTLE IF ANY RAINFALL HAS OCCURRED ON THE EAST SIDE OF THE TUCSON
METRO AREA...PARTICULARLY FROM EAST OF KOLB ROAD TO THE RINCON
MOUNTAINS. WASHES WILL CONTINUE TO FLOW WITH SOME STREET FLOODING
PARTICULARLY ACROSS FAR SOUTH TUCSON IN THE VICINITY OF THE TUCSON
INTERNATIONAL AIRPORT...AND WEST OF MARANA ALONG INTERSTATE 10.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
3251 11149 3251 11121 3251 11102 3251 11069
3239 11063 3229 11073 3216 11081 3209 11083
3208 11095
$$000
WGUS75 KTWC 080046
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST THU AUG 7 2008
AZC019-080053-
/O.EXP.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
546 PM MST THU AUG 7 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR EASTERN PIMA
COUNTY...
AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE
MOVED WEST OF EASTERN PIMA COUNTY...INCLUDING THE TUCSON METRO AREA.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO
OCCASIONALLY MODERATE RAINFALL WILL CONTINUE THROUGH 7 PM MST.
LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
3251 11149 3251 11121 3251 11102 3251 11069
3239 11063 3229 11073 3216 11081 3209 11083
3208 11095
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 7 2008 .SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH SEVERE AND FLASH FLOOD POTENTIAL. IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE TUCSON AZ 823 AM MST THU AUG 7 2008 AZZ019-029>035-080700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 823 AM MST THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR LINES. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10 PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH FROM THE GULF OF CALIFORNIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 7, 1:37 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 10 E TUCSON 32.24N 110.77W
08/06/2008 PIMA AZ NWS EMPLOYEE
2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
DIAMETER
&&
JMEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Aug 6, 5:30 PM MST | Areal Flood Advisory | TWC | Pima | 31 min |
| Aug 6, 5:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 58 min |
| Aug 6, 5:58 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 6, 6:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 7, 11:48 AM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 7, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 7, 2:19 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 116 min |
| Aug 7, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 7, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 89 min |
| Aug 7, 3:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Aug 7, 3:46 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 7, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 7, 4:23 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 7, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 7, 4:54 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 21 min |
| Aug 7, 4:56 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 34 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.